Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Possible post-injection sciatic nerve injury

On April 6th, I went into the ER for back pain. After I had an x-ray that turned out to be fine, it was determined that it was just a muscle injury. I was then given an injection into my right buttock of Norflex. Soon after I was given the injection, I became sedated, and when I was discharged and tried to walk, I noticed that I had a lot of tingling and numbness from the waist down. I was given a prescription for 100 mg of Norflex. After 2-3 days on the medication, I returned ER with a drug allergy. The allergy is now gone. Now, 5 weeks later, I am still continuing to have numbness and tingling in my right leg and I have sharp pain in my buttock and down the center of the back of my leg. When I followed up with my regular doctor, he suggested that perhaps the initial injection may have swelled up and hit my sciatic nerve. (He said that if the injection had been directly to my nerve it would have been quite painful, and I don't recall having pain during the procedure, just gradual numbness.) He started me on a course of prednisone for the possible swelling, and referred me to a neurologist. The prednisone didn't seem to help. The neurologist gave me an EMG test to check for nerve damage, but to my suprise, the results came back to be normal. I returned last week to my regular doctor, who suggested that since the EMG was normal, there has been no permanent nerve damage, and prescribed me Gabapentin, but due to side effects, I've had to stop taking it.I called my neurologist back, he isn't available until July, but I talked to the nurse who said that she'll speak to the doctor to see if he has any suggestions. I'm also trying to get in to seeing a pain specialist. My question is that why would the EMG come back to be normal if I am having tingling and numbness? Is this just temporary? I am concerned that I may have serious nerve damage if the injection I had hit my sciatic nerve directly.
Would an injection of lidocaine and methylprednisone help my symptoms?
3 Responses
Avatar universal
MEDICAL PROFESSIONAL
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.

Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.

I am sorry to hear about your pain. There are two types of sensory neuropathies in the body – large and small fibers. With small fiber neuropathies, symptom include burning or buzzing or other vague symptoms starting in the feet and hands then in some cases spreading to other parts of the body. The EMG/nerve conduction studies (NCS) (tests done to check for neuropathy) will not show an abnormality, and a definitive diagnosis can only be made with a skin biopsy so that the number of nerve endings can literally be counted. There are other tests of the function of small nerves that can be ordered, such as QSART testing which looks at how much sweat the skin makes, since sweating is in a sense of function of these small nerves. There are several causes of small fiber neuropathy, including diabetes, vitamin deficiencies, and autoimmune problems.

Large fiber neuropathies, on the other hand, will usually show abnormalities on an EMG/NCS. Symptoms can be sensory and/or motor. These types of neuropathies have many causes as well.

Treatment for neuropathic pain (pain coming from nerves) includes neurontin and lyrica, and medications such as elavil (which is an antidepressant but has actually been found to be helpful with neuropathic pain as well). Why did you not tolerate the neurontin? An injection of lidocaine and steroid may not help. It depends on the etiology of the pain.

I agree you should continue to follow up with your neurologist. You should discuss with him/her if a repeat EMG/NCS is needed, especially since you are continuing having symptoms. The problem with getting an EMG/NCS too early in the course of the disease/injury (especially if within three weeks of the injury) is that the EMG/NCS may be normal.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Avatar universal
Today, I visited with my psychiatirist, for depression, who used to be a family doctor. When I walked into her office, she noticed that I was dragging my foot, and told me that I have foot drop, which is a classic symptom of sciatica. She prescribed me Cymbalta to help with pain/depression and recommended that I see an orthopedist asap.

*Also my neurology office called me back to schedule a brain MRI. I basically just hung up on them, I'm pretty sure my brain is fine, I just have some sciatic nerve dysfunction that has yet to be diagnosed.
Avatar universal
I'm meeting with a neurosurgeon this coming Friday. Hopefully he'll figure out a treatment plan. And I'm quite sensitive to medication, Gabapentin caused me to hallucinate and have violent mood swings, and I've been on Elavil in the past, for pain and depression, but that caused urinary retention.
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease